Colorless liquid used as a solvent and pH adjuster. Also used as a lather agent in skin- and hair-care products when coupled with a foaming or detergent cleansing agent. In 1999 the National Toxicology Program (NTP) completed a study that found an association between cancer and tumors in laboratory animals and the application of diethanolamine (DEA) and certain DEA-related ingredients to their skin (Sources: Study #TR-478, Toxicology and Carcinogenesis Studies of Diethanolamine, CAS No. 111-42-2, July 1999—http://ntp-server.niehs.nih.gov/; and Food Chemistry and Toxicology, January 2004, pages 127–134). For the DEA-related ingredients, the NTP study suggested that the carcinogenic response is linked to possible residual levels of DEA. However, the NTP study did not establish a link between DEA and the risk of cancer in humans. According to the FDA (Source: Office of Cosmetics and Colors Fact Sheet, December 9, 1999), “Although DEA itself is used in very few cosmetics, DEA-related ingredients (e.g., oleamide DEA, lauramide DEA, cocamide DEA) are widely used in a variety of cosmetic products. These ingredients function as emulsifiers or foaming agents and are generally used at levels of 1% to 5%. The FDA takes these NTP findings very seriously and is in the process of carefully evaluating the studies and test data to determine the real risk, if any, to consumers. The Agency believes that at the present time there is no reason for consumers to be alarmed based on the usage of these ingredients in cosmetics. Consumers wishing to avoid cosmetics containing DEA or its conjugates may do so by reviewing the ingredient statement required to appear on the outer container label of cosmetics offered for retail sale to consumers.” A study from 1999 on the potential effects of DEA involved applying a pure concentration of this ingredient directly to mouse skin for a period of 14 weeks (minimum) and 2 years (maximum). The study reported no evidence of carcinogenicity when low doses (50–100 mg per kilogram of body weight) were used. Internal changes to organs (liver, kidneys) and external signs (inflammation, ulcers) were found as the dosages of DEA increased (up to 800 mg was used) (Source: National Toxicology Program Technical Report Service, volume 478, July 1999, pages 134–212). Although the results of this study are interesting, it is still unrelated to how DEA is used in cosmetics products and how consumers use them. In most instances, our contact with DEA in any form is brief, and most likely is not cause for alarm.
«Back to Ingredient Dictionary